Printer Friendly

YOUR PROBLEMS: Does pill deliver arthritis relief?; LETTER OF THE DAY.

Byline: Miriam Stoppard

I HAVE been taking glucosamine for arthritis for three years. A few weeks ago I had a painful swollen foot and my doctor prescribed antibiotics and penicillin.

The swelling went down after a week but I'm still getting pain if I do too much walking. Also I have pain in my knees at times.

I don't like having to rely on painkillers and want to keep on with glucosamine. After three years is it OK to go on taking it?

VAS I'm not your doctor, I can't say whether you should continue with it. That's for your GP.

Glucosamine occurs naturally in the body. It's a component of nails, skin, eyes, bones, ligaments, tendons, heart valves and mucous from the respiratory system, digestive system and urinary tract.

But I'm sceptical about its effectiveness taken by mouth for arthritis. As with other dietary supplements, the purity of the glucosamine products sold in pharmacies, health food stores and supermarkets is unknown and unpredictable. There's no consistency of dosage between them.

In short trials, glucosamine has been reported to be effective in relieving pain and increasing the range of movement in patients with osteoarthritis.

One four-week trial in 252 patients with osteoarthritis of the knee in America found oral glucosamine sulphate, 500mg three times a day, more effective than a placebo in relieving symptoms.

But another study showed the opposite. Researchers from the VA Medical Centre, Prescott, in America, say glucosamine was no more effective than placebo for reducing pain in osteoarthritis of the knee.

They conducted a rigorous study in men suffering from osteoarthritis for more than 10 years, looking at the effectiveness of glucosamine for treating knee pain in osteoarthritis and comparing the power of glucosamine to a dummy pill.

The results showed no difference between the group on glucosamine and the group on the dummy pill. I'm inclined to believe this.

Than again, side effects are a high price to pay for questionable effectiveness. High doses of glucosamine may cause nausea, indigestion, heartburn and diarrhoea, so take it with meals to help avoid this.

IF you're taking any medicines for a heart problem or diabetes, avoid glucosamine.

PEOPLE on potassium-reduced diets, with heart disease, renal disease or high blood pressure related to salt intake should avoid both the regular and salt-free glucosamine supplements.

DIABETICS need to know that glucosamine is a glucose-containing food, and can raise glucose (sugar) levels, and subsequently insulin levels, and make their diabetes unstable.
COPYRIGHT 2002 MGN LTD
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Features
Publication:The Mirror (London, England)
Date:Mar 20, 2002
Words:411
Previous Article:LAST NIGHT'S VIEW: Benedict cut no ice with me.
Next Article:YOUR PROBLEMS: My fear over war on germs.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters